Illinois, 2014Winter Storm in Illinois, February 4 to 5, 2014
February 4 to 5, 2014 · NWS DVN · 9 events in 9 counties and zones
A large winter storm system tracked across the Midwest the evening of February 4th and morning of February 5th. This system brought a long duration snow event to the area with the heaviest snowfall amounts across southeast Iowa, northeast Missouri, and west central Illinois.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large winter storm system tracked across the Midwest the evening of February 4th and morning of February 5th. This system brought a long duration snow event to the area with the heaviest snowfall amounts across southeast Iowa, northeast Missouri, and west central Illinois. Blowing and drifting snow was also common with brisk north winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 4, 11:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 4, 11:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CST TUE FEB 4 2014
.UPDATE...
ISSUED AT 1141 AM CST TUE FEB 4 2014
A NICE AREA OF CONVERGENCE IS HELPING TO PRODUCE THE SNOW ACROSS
CENTRAL IOWA. A MESO HIGH AT 850MB IS HELPING TO RE-ENFORCE THE
DRY AIR OVER THE AREA. BASED ON DATA AND MODEL TRENDS...THE DRY
AIR WILL LOOSE OUT THIS AFTERNOON WITH THE NORTHEAST AREAS
REMAINING DRY THE LONGEST. ONCE SATURATION IS ACHIEVED...SNOW
REACHES THE SURFACE RAPIDLY.
UPDATE ISSUED AT 915 AM CST TUE FEB 4 2014
AT THE MOMENT THE FCST LOOKS ON TRACK. SOME INTERESTING FEATURES
IN THE 12Z UA THAT MAY AFFECT THE FCST THAT REQUIRE SOME LOOKING
IN TO AND HOW THE NEW MODEL RUNS INCORPORATE THEM.
&&
.SYNOPSIS...
ISSUED AT 253 AM CST TUE FEB 4 2014
SURFACE ANALYSIS PLACES HIGH PRESSURE OVER NORTHERN ILLINOIS EARLY
THIS AM. WEAK COLD FRONT EXTENDS FROM WISCONSIN THROUGH NORTH
CENTRAL IOWA THEN INTO CENTRAL NEBRASKA WHERE BOUNDARY BECOMES
MORE STATIONARY. SOME LIGHT SNOW HAS BEEN OCCURRING INTO WESTERN
AND CENTRAL IOWA AHEAD OF FRONT IN RIBBON OF BETTER LOW LEVEL
MOISTURE AND LOW TO MID LEVEL CONVERGENCE. MORE EXTENSIVE PRECIP
SHIELD BLOSSOMING TO OUR SOUTHWEST OVER PORTIONS OF KANSAS...
OKLAHOMA AND SOUTHWEST MISSOURI IN INCREASINGLY DIFFLUENT FLOW
AHEAD OF MID LEVEL SHORTWAVE LIFTING NORTHEAST THROUGH NEW MEXICO
ATTIM.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 253 AM CST TUE FEB 4 2014
NEW MEXICO SHORTWAVE TO EJECT E/NE PASSING THROUGH THE MIDWEST
TONIGHT AND REACHING THE SOUTHERN GREAT LAKES DURING DAY ON
WEDNESDAY. THIS SYSTEM WILL BRING NEXT ROUND OF ACCUMULATING SNOW
TO THE AREA. COPIOUS AMOUNTS OF DRY AIR PER 00Z DVN RAOB WILL
BATTLE... POSSIBLY ALL THE WAY THROUGH THE AFTERNOON IN FAR
NORTHEAST IOWA AND NORTHERN ILLINOIS... BUT IN TIME EXPECT SNOW
TO DEVELOP BY LATE AM THROUGH MIDDAY SOUTH OVERSPREADING THE REST
OF THE AREA THIS AFTERNOON INTO EARLY EVENING WITH ARRIVAL OF
BETTER FORCING AIDING IN TOP DOWN SATURATION. HAVING SAID THAT
COULD SEE SOME LIGHT SNOW DEVELOP EARLY THIS AM OVER NORTHWEST CWA
FROM AROUND KIIB-KCID WITH BOUNDARY NEARBY AND POOLING OF BETTER
LOW LEVEL MOISTURE AND CONVERGENCE. ANY SNOW THIS AM WILL BE LIGHT
THUS MAIN IMPACTS AND ACCUMULATING SNOWS NOT UNTIL THIS AFTERNOON
AND THEREFORE PUSHED BACK START TIME TO 18Z FOR THE WINTER STORM
WARNING OVER THE SOUTHERN CWA... AND KEPT 21Z START TIME TO ADVISORY
WHICH COVERS AREAS NORTH EXCEPT ROUGHLY HWY 20 CORRIDOR. USED
SNOW TO LIQUID RATIOS OF 13-16:1 AND EXPECT NICE GRADIENT WITH
DRIER AIR LEADING TO LOWER AMOUNTS FAR NORTH OF 1-2 INCHES THEN
INCREASING TO 2-5 INCHES HEADING SOUTH FROM HWY 30 SOUTH THROUGH
I-80 WITH HIGHEST AMOUNTS OF 5 TO AROUND 6 INCHES ROUGHLY ALONG/S
OF HWY 34. WINDS INCREASE FROM NORTH/NORTHWEST 15 TO 25 MPH TONIGHT
INTO WEDNESDAY FOR SOME BLOWING SNOW POSSIBLE THOUGH SOMEWHAT
MARGINAL... WITH DRIFTING MORE LIKELY. SNOW TAPERS OFF WEDNESDAY AM
AS THE SYSTEM PULLS AWAY... WITH LESS THAN AN INCH OF ADDITIONAL
ACCUMULATION. WINDS GRADUALLY DIMINISH IN THE AFTERNOON THUS ANY
DRIFTING ISSUES MAINLY IN THE AM.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 253 AM CST TUE FEB 4 2014
BITTER COLD WEATHER DOMINATES THE EXTENDED...WITH TEMPERATURES
AVERAGING NEARLY 20 DEGREES BELOW NORMAL THROUGH EARLY NEXT WEEK.
CHANCES FOR SNOW OVER THE WEEKEND REMAIN LOW CONFIDENCE DUE TO
CONTINUED POOR MODEL RUN TO RUN AGREEMENT OR CONTINUITY WITH ONE OR
MORE UPPER LEVEL TROUGHS SHOWN AFFECTING THE AREA.
WEDNESDAY NIGHT THROUGH FRIDAY...ARCTIC HIGH PRESSURE OVER WESTERN
CANADA WILL BUILD SOUTHEAST INTO THE PLAINS FOLLOWING THE PASSAGE OF
THE WINTER STORM. THE ASSOCIATED MASS OF COLD AIR...WITH
TEMPERATURES BELOW MINUS 20 C AT 850 AND SURFACE READINGS MAXING
OUT ONLY IN THE SINGLE DIGITS...WILL SPILL INTO THE NORTHERN PLAINS
INTO MOST OF IA BY 12Z THU AND THEN SLOWLY BUILD EAST AND MODIFY
SOME THROUGH FRIDAY. WEDNESDAY NIGHT...THE ARCTIC AIRMASS WILL BE
MODIFIED THE LEAST OVER WHAT SHOULD BE WIDESPREAD FRESH POWDERY
SNOW. HOWEVER...WITH SOME UNCERTAINTY IN CRITICAL HIGH CLOUD
COVERAGE AND A LIGHT PRESSURE GRADIENT LINGERING THROUGH MUCH OF THE
NIGHT THAT HOLD WINDS UP SOME...HAVE GONE WITH A COMPROMISE APPROACH
TOWARD MINS WITH A RANGE AROUND -8 TO -14. MUCH LIKE THIS PAST
SUNDAY NIGHT...IF CLEAR SKIES AND A DECOUPLING OF WINDS WERE TO
OCCUR...SOME -20 OR LOWER MINS WOULD BE POSSIBLE. THURSDAY...HIGHS
WILL STRUGGLE IN THE SINGLE DIGITS. WILL HAVE SIMILAR ISSUES FOR
THURSDAY NIGHT. THE SOUTH MAY HAVE COLDER TEMPERATURES THAN THE
NORTH DUE TO THE CLOSER PROXIMITY TO THE HIGH PRESSURE CENTER
PUSHING TOWARD THE OHIO RIVER VALLEY. FOR NOW HAVE MINS IN THE
SINGLE DIGITS BELOW ZERO. FRIDAY WILL BE SLIGHTLY WARMER THAN THU AS
WINDS PICK UP SOME AND THE AIRMASS MODERATES.
THROUGHOUT THIS PERIOD...THE COMBINATION OF AFOREMENTIONED BITTER
COLD TEMPERATURES AND EVEN LIGHT WINDS WILL PUSH WIND CHILLS WELL
INTO ADVISORY CRITERIA...ESPECIALLY DURING THE EARLY MORNING HOURS
AND HEADLINES WILL EVENTUALLY BE NEEDED.
SATURDAY AND SUNDAY...THERE CONTINUE TO BE SIGNIFICANT DIFFERENCES
IN THE TIMING AND PHASING OF SHORTWAVE TROUGHS THAT COULD TRIGGER
ONE OR MORE ROUNDS OF LIGHT SNOW. THIS WILL RESULT IN SEVERAL
PERIODS OF LOW CHANCE POPS UNTIL LATER FORECASTS CAN BETTER IRON
THIS OUT. HIGHS IN THE TEENS AND LOWS IN THE SINGLE DIGITS WILL BE
15 TO 20 DEGREES BELOW EARLY FEBRUARY NORMALS.
SUNDAY NIGHT NIGHT INTO MONDAY...THERE IS DECENT MODEL CONSENSUS TO
SUGGEST A FRONTAL PASSAGE AND FRESH SHOT OF ARCTIC HIGH PRESSURE
BUILDING IN FOR MONDAY. MINS IN THE SINGLE DIGITS BELOW ZERO AND MONDAY
HIGHS IN THE TEENS MAY BE TOO OPTIMISTIC IF THIS SCENARIO HOLDS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1141 AM CST TUE FEB 4 2014
DRY AIR OVER THE AREA IS STILL WINNING OUT BUT THIS WILL BE
TEMPORARY. THUS VFR CONDITIONS WILL RAPIDLY DETERIORATE TO IFR BY
00Z/05 WITH IFR/LIFR CONDITIONS THROUGH 15Z/05. SNOW WILL IMPACT
ALL TAF SITES WITH KMLI/KBRL HAVING THE HIGHER IMPACTS IN SNOW
AMOUNTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
WEDNESDAY FOR BENTON-CEDAR-CLINTON-IOWA-JACKSON-JOHNSON-
JONES-LINN-LOUISA-MUSCATINE-SCOTT.
WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
WEDNESDAY FOR BUREAU-CARROLL-HENRY IL-MERCER-PUTNAM-ROCK
ISLAND-WHITESIDE.
WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-WARREN.
MO...WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR CLARK-SCOTLAND.
&&
UPDATE...08
SYNOPSIS...05
SHORT TERM...05
LONG TERM...SHEETS
AVIATION...08Hazardous weather outlook, Feb 4, 4:18 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CST TUE FEB 4 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 AM CST TUE FEB 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING AND WINTER WEATHER ADVISORY ARE IN EFFECT
FOR PORTIONS OF THE OUTLOOK AREA FROM THIS AFTERNOON INTO
WEDNESDAY MORNING. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS
FOR MORE SPECIFIC INFORMATION.
A WINTER STORM WILL SPREAD SNOW GRADUALLY NORTHWARD OVER THE
OUTLOOK AREA LATE THIS MORNING THROUGH THIS AFTERNOON. THE
SNOW WILL THEN CONTINUE TONIGHT. SIGNIFICANT SNOWFALL IS
LIKELY OVER NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS. INCREASING NORTH WINDS TONIGHT WILL BRING SOME BLOWING
AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL DIMINISH WEDNESDAY MORNING WITH AN INCH OR LESS OF
ADDITIONAL ACCUMULATION. GUSTY NORTH WINDS WILL PRODUCE SOME
BLOWING AND DRIFTING SNOW WEDNESDAY MORNING BEFORE THE WINDS
DIMINISH WEDNESDAY AFTERNOON.
WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING...COLD TEMPERATURES
AND LIGHT WINDS WILL RESULT IN BITTER COLD WIND CHILLS. WIND CHILL
READINGS MAY REACH DANGEROUSLY COLD LEVELS NEAR 30 BELOW EARLY
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF AN INCH OR MORE OF ACCUMULATION THIS AFTERNOON AND
TONIGHT WOULD BE GREATLY APPRECIATED.
Winter Storm, Hancock
- When
- February 4, 1:00 PM CST to February 5, 1:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A COOP observer and trained spotters reported 6 to 7 inches of snow by daybreak February 5th.
Winter Storm, Henderson
- When
- February 4, 1:00 PM CST to February 5, 1:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A trained spotter reported 6 inches of snow by daybreak February 5th.
Winter Storm, Mercer
- When
- February 4, 2:00 PM CST to February 5, 1:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Based off of snowfall reports from neighboring counties, over 6 inches of snow was estimated to have fallen by daybreak February 5th.
Winter Storm, Warren
- When
- February 4, 2:00 PM CST to February 5, 2:00 PM CST
- Where
- Warren forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Based off of snowfall reports from neighboring counties, over 6 inches of snow was estimated to have fallen by daybreak February 5th.
Winter Storm, McDonough
- When
- February 4, 2:00 PM CST to February 5, 2:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Trained spotters reported 6 to 8 inches of snow by late evening on February 4th.
Winter Storm, Rock Island
- When
- February 4, 2:30 PM CST to February 5, 1:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
A COOP Observer recorded just over 6 inches of snow by daybreak on February 5th.
Winter Storm, Henry
- When
- February 4, 3:00 PM CST to February 5, 1:00 PM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A COOP Observer and trained spotters recorded 6 to 7 inches of snow by daybreak on February 5th.
Winter Storm, Bureau
- When
- February 4, 3:00 PM CST to February 5, 1:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A COOP Observer and trained spotters recorded 6 to 7 inches of snow by daybreak on February 5th.
Winter Storm, Putnam
- When
- February 4, 3:00 PM CST to February 5, 1:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Based on snowfall reports from neighboring counties, over 6 inches of snow was estimated to have fallen by daybreak on February 5th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502225, 502227, 502229, 502230, 502232, 502234, 502236, 502237, 502240.